Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 50, NWS Wilmington, NC

July 29, 2021

NWS Wilmington, NC issued this small craft advisory at Jul 29, 2021, 3:16 PM EDT. It took effect at Jul 30, 2021, 12:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2021, 3:16 PM EDT (19:16 UTC)
In effect from
Jul 30, 2021, 12:00 PM EDT
Expired
Jul 30, 2021, 10:00 PM EDT
In force
10 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

970 
WHUS72 KILM 291916
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
316 PM EDT Thu Jul 29 2021

AMZ250-252-254-256-300330-
/O.NEW.KILM.SC.Y.0050.210730T1600Z-210731T0400Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
316 PM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON FRIDAY TO MIDNIGHT
EDT FRIDAY NIGHT...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From noon Friday to midnight EDT Friday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

CRM
4 follow-up statements
009 
WHUS72 KILM 300128
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
928 PM EDT Thu Jul 29 2021

AMZ250-252-254-256-300930-
/O.CON.KILM.SC.Y.0050.210730T1600Z-210731T0400Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
928 PM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON FRIDAY TO
MIDNIGHT EDT FRIDAY NIGHT...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From noon Friday to midnight EDT Friday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
dch
581 
WHUS72 KILM 300732
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
332 AM EDT Fri Jul 30 2021

AMZ250-252-254-256-302000-
/O.EXT.KILM.SC.Y.0050.210730T1600Z-210731T0200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
332 AM EDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 10 PM
EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From noon today to 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft. Isolated
  severe TSTMs will be possible late today and tonight north of
  Cape Fear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

8
580 
WHUS72 KILM 301931
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
331 PM EDT Fri Jul 30 2021

AMZ250-252-254-256-310200-
/O.CON.KILM.SC.Y.0050.000000T0000Z-210731T0200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
331 PM EDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From noon today to 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft. 
  Isolated severe TSTMs will be possible late today and tonight 
  north of Cape Fear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
728 
WHUS72 KILM 310216
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1016 PM EDT Fri Jul 30 2021

AMZ250-252-254-256-310330-
/O.EXP.KILM.SC.Y.0050.000000T0000Z-210731T0200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1016 PM EDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

SW Wind gusts have dropped below Small Craft Advisory thresholds
and as a result the Advisory has been allowed to expire at 10 PM
EDT.  

$$

dch

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Jul 29, 1:29 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 29, 1:29 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
129 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Temperatures will become hot today, and especially on Friday
as an upper ridge builds over the area. A heat advisory may be
needed for all of the area on Friday. A front will drop into
the region late on Friday, stalling along the coast this weekend
through early next week, bringing rounds of showers and periodic
thunderstorms.

&&

.UPDATE...
Only change to running forecast was to adjust sky cover and
visibilities for inland areas per recent satellite and surface
ob trends, with widespread stratus and patchy vsby issues
focused around the I-95 corridor. Expect any lingering fog
issues to improve over the next hour or so. Expecting a hot day
with heat indices generally just below advisory criteria for
most. Main decisions for this afternoon's package will be Heat
and Small Craft Advisory potential for Friday, along with
reevaluating convective potential for tomorrow.

&&

.NEAR TERM /THROUGH FRIDAY/...
GOES-16 vapor channels show the massive clockwise circulation
of an upper ridge imposing itself upon the region on NNW
trajectories aloft characterized by dry descending air in this
flow regime. This effectively caps our rain chances today while
turning up the heat switch a little bit, when combined with
seasonal dewpoints, results in heat indices of 99-103 inland
this afternoon, 90s at the coast.

Friday will likely see heat advisories posted as a west
downslope wind in concert with the upper ridge brings air
temperatures into the upper 90s to near 100 degrees, and
projected heat indices of 105- 109 inland. The coast will be
more marginal in reaching the 105 deg HI criteria, but sometimes
higher coastal dewpoints can push the HI surprisingly high.

A line of cumulus or light showers may approach SE NC late
today, but no measurable rainfall expected. An interesting set-
up Friday, as a weak boundary drops south over the area during
peak intense heating. The added convergence could result in
isolated severe TSTMs due to the exceptionally high low level
lapse rates, and a little bit of mid level moisture advection
late in the day, The SPC apparently is concerned as they have
painted a 'marginal TSTM risk over eastern NC on Friday, when
our heat advisories will paint the zone maps orange.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Surface front continues its slow progression southward across
the area Friday night, before stalling near or just south of the
area for Saturday. Scattered storms along front late Friday
evening will diminish into overnight hours. Plenty of diurnal
clouds Saturday, with chance of afternoon storms mainly along
the sea breeze across coastal counties. High temps Saturday in
the low 90s, with possible mid 90s for southern areas depending
on front location, with heat indices between 98 and 103 on
average. Lows both nights above normal around 75 degrees.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Quite the unsettled period in store for the start of next week.
Temperatures increase a little Sunday compared to Saturday with
a slight downslope flow component, and heat indices may reach
heat advisory criteria again Sunday mainly east of I-95. Modest
instability and summer sunshine, with weak impulses aloft will
increase rain chances Sunday afternoon. A second front
approaching from the north Sunday night will maintain elevated
pops into overnight hours.

A deep upper level trough develops across the eastern US Monday
through midweek. A decent shortwave moves across the Carolinas
Monday into Tuesday, combining with increased moisture due to
low level southwest flow to bring moderate rainfall to the area
for the start of next week. Continued impulses and favorable
250mb jet position will keep likely pops in the forecast through
Wednesday. WPC forecasting 3-5 inches of rain for our area from
this weekend through Wednesday, with majority of that expected
to fall Mon to Wed. Below normal temps in store for start of
next week due to increased clouds and precip.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
VFR through the 18Z TAF period. This morning's fog near KFLO and
KLBT was indeed pesky, as it eventually lifted to a low stratus
deck, and is now transitioning into a stratocumulus deck. KFLO
still has some lingering MVFR ceilings, but that will eventually
give way to a VFR deck as the afternoon continues. Elsewhere,
the seabreeze has initiated and has mostly moved past KCRE and
KMYR, but some stratocumulus may straggle behind here and there.

Winds out of the SSE veer to the SW tonight. Ground retains
plenty of moisture, but think it'll be just a bit too breezy for
fog tonight. Coastal terminals get more of a southerly wind
towards the end of the TAF period, due to the seabreeze.

Extended Outlook...VFR expected Fri with return of possible
MVFR with another front into the weekend and early next week.

&&

.MARINE...
Through Friday...Much improved today in that TSTMs will remain
well offshore, with locally a flat pressure pattern that results
in very light wind through today. Changes take place though by
tonight as a frontal boundary north of the area drops south,
jacking up local SW winds after midnight tonight of 15-20 kt,
with gusts to 25 kt likely Friday, and for the first time since
July 9th, a Small Craft Advisory may be needed. Gusts begin to
ease by Friday night so the advisory may be just for the day
Friday. Mariners are encouraged to get a radar update Friday as
a few strong TSTMs are possible along a frontal boundary just to
the north. The sea spectrum shows mellowing wind-sea and chop
today, and a slight dampening of the Bermuda swell, so seas look
quite favorable today. Seas turn a little more turbulent Friday
as winds stir up a moderate to heavy chop, and developing steep
wind-waves.

Friday Night through Monday...Gusty southwest winds early
Friday night will quickly weaken and vary in direction through
Saturday evening as a front drops south across the area. SW
winds 10-15 kts redevelop for early Sunday through Monday, with
15-20 kts forecasted for Sunday afternoon. 3-4 ft seas Friday
night relax a little to 2-3 ft for Saturday and Saturday night
before south wind waves begin to build and seas increase back to
3-4 ft for Sunday and Monday. A weak SE swell will continue to
persist through the weekend into early next week. Best
thunderstorm chances for coastal waters will be Sunday night
through Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...MCW
NEAR TERM...MJC
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...IGB
MARINE...MJC/VAO
Hazardous weather outlook, Jul 29, 4:07 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
407 AM EDT Thu Jul 29 2021

NCZ106-108-110-SCZ054-056-300815-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
407 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will approach 105 degrees Friday and again Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
300815-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
407 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices of 105 to 109 Friday, and possibly again Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-270-272-274-276-300815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Waters from Surf City to Cape Fear NC from 20 to 40 nm-
Waters from Cape Fear NC to Little River Inlet SC from 20 to 40 nm-
Waters from Little River Inlet to Murrells Inlet SC from 20 to 40 nm-
Waters from Surf City NC to South Santee River SC from 20 to 40 nm-
407 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for Atlantic coastal waters and
the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Small Craft Advisory likely Friday for SW gusts to 25 kt.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:09 PM EDTSpecial Marine WarningILM66 min
Jul 28, 8:56 PM EDTSpecial Weather StatementILMBladen, Brunswick, Columbus, New Hanover64 min
Jul 28, 8:59 PM EDTSpecial Marine WarningILM31 min
Jul 28, 9:26 PM EDTSpecial Marine WarningILM49 min
Jul 28, 10:03 PM EDTSpecial Marine WarningILM42 min
Jul 29, 3:16 PM EDTHeat AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson28 hr
Jul 29, 7:55 PM EDTBeach Hazards StatementILMNew Hanover, Pender24 hr
Jul 28, 9:50 PM EDTSpecial Weather StatementILMHorry55 min

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.